Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 9, NWS Tulsa, OK

March 6, 1994Nowata County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 6, 1994, 9:18 PM CST for Nowata County, Washington County, Oklahoma. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 1994, 9:18 PM CST (03:18 UTC)
Expired
Mar 6, 1994, 10:15 PM CST
In force
57 min
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Nowata County, OK, Washington County, OK

What was reported inside it

TimeReportWhereRemark
Mar 6, 9:40 PM CSTTornado F0Lenapah, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 3.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1994-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1994-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 070322
SVRTUL
OKC105-147-070415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
918 PM CST SUN MAR 6 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN NORTHEAST OKLAHOMA
 
   ...NOWATA COUNTY...NORTHEASTERN WASHINGTON COUNTY
 
AT 918PM...RADAR SHOWED A SEVERE THUNDERSTORM NEAR WANN IN NORTHERN
NOWATA COUNTY. THE STORM EXTENDED BACK TO JUST EAST OF COPAN
IN NORTHEAST WASHINGTON COUNTY. THE STORM WAS MOVING EAST AT 20 MPH AND
WILL BE NEAR LENAPAH BY AROUND 945PM.
 
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.
 
DURING THE STORM MOVE INDOORS AND STAY AWAY FROM WINDOWS.
TO PROTECT YOURSELF FROM LIGHTNING DO NOT USE THE TELEPHONE
OR HAND HELD ELECTRICAL APPLIANCES...UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD EXERCISE CARE WHEN APPROACHING LOW WATER
CROSSINGS.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:36 PM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Mar 6, 3:36 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
335 PM CST SUN MAR 6 1994

LOTS TO LOOK AT TDY. TOOK AWHILE TO PUT WRKZNS TOGETHER AFTER
ISSUING QPF...SO NOT TOO MUCH TIME TO WORK ON DISC. BUT WL TRY TO
HIT THE HIGH PTS.

AFT A BOUT W/LO CLDS THIS MRNG WHICH BEGAN DISSIPATING RIGHT AFT I
PUT OUT THE 1030 AM ZNS...PLENTY OF SUN HAS BEEN SEEN ACRS ERN OK.
THIS HAS LET TEMPS WARM AOA WHERE THEY WERE YSTDY W/MLC COMING IN
AT 84 AT 21Z! GOOD DEAL OF LO LVL MOISTURE HAS MADE IT'S WAY NWRD
AND AFTN DW PTS ARE IN THE MID 50S TO LOWER 60S (PRETTY GOOD FOR
ERLY MAR). LTST ADAP SHOWING ATMOS QUITE UNSTABLE W/LIS AOB -6 ACRS
ALL OF ERN OK. WEAKEST CAP IS OVR NRN ZNS AT 2C. SFC CONV IS STILL
WK AND REMAINS N OF THE FA ALNG THE FNT WHICH IS IN SRN KS. HAVE
SEEN SOME ACCAS FORMING THE PAST FEW HRS ON THE SAT LOOP AND NOW
OUTSIDE THE OFFICE WINDOW. ? IS WHETHER THE CAP WL BE BROKEN. FNT
IS FCST TO MOVE NR MLC BY 12Z MON. XPCT SOME TRW TO FORM AS IT
HEADS SWD. WENT W/CHC POPS TNGT W/SLGTLY BETTER CHC IN SRN ZNS
SINCE MOISTURE SHLD BE DEEPER THERE.

THINK THAT THERE SHLD BE A BREAK IN THREAT OF PRECIP AFT FNT PASSES
THRU FCST AREA. NGM IS SELLING THIS MORE THAN THE ETAX. W/POPS
ALREADY IN THE ZNS FOR MON KEPT CHC/SLGT CHC IN FOR MON BEHIND THE
FNT. LOOKS LIKE COOL AIR WL BE LAGGING SO TEMPS SHLDN'T BE AS COOL
DURG THE DAY AS PREV THOUGHT. ANYWAY FWCS HAVE BEEN CONSISTENTLY
TOO COOL OVER THE PAST SVRL DAYS SO WENT A FEW DEGS WARMER THAN
GUIDANCE. WHO KNOWS? MAYBE FPCS WL PROVE SUPERIOR FOR YET ANOTHER
DAY BUT I DON'T LIKE TO BASE A FCST ON LFM GUIDANCE W/O SEEING THE
LFM.

COLDER AIR SHLD BEGIN TO MV ACRS FA MON NGT AND REACH THE FAR SE
DURG THE DAY TUE. 48 AND 60 HR PROGS GIVE ME A SENSE OF DEJA VU
FROM YSTDY. MEAN RH IS 90% BUT THERE DOESN'T APPEAR TO BE MUCH IN
THE WAY OF LIFTING MECHANISM. UPR LO REMAINS IN THE SW AND IT IS
ONLY EJECTING WK S/WS IN THE SW FLO ALOFT. GRIDDED DATA DID
INDICATE THAT THERE WAS SOME Q VEC CONV AT H7 IN THE NRN ZNS BY 12Z
WED. ALSO THERE WAS SOME WK ISENTROPIC LIFT ARND THAT SAME LVL FOR
MUCH OF THE FA ATTM. DID ALSO NOTICE THAT H3 DIV WAS PRETTY GOOD AS
JET IN NRN STREAM HEADS OFF TWD THE UPR MIDWEST WHILE JET MAX IN
SRN STREAM NOSES INTO THE SRN PLAINS. THIS SHLD ENHANCE ANY UVM
THAT GETS GOING. BUT I THINK THAT THE NGM HAS OVERDONE THIS AND
HENCE THE LIKELY FWC POPS. NOT A HIGH CONFIDENCE FCST FOR MON NGT
AND TUE SO KEPT POPS IN THE CHC CAT ONCE AGAIN FOR BOTH PDS. DO
THINK THAT ANY PRECIP THAT WL OCCUR SHLD BE LGT AS MAIN UPR SYSTEM
REMAINS TO THE W.

ETAX H85 TEMPS AND LO LVL THICKNESS PROGS FOR 12Z WED SUGGEST THAT
ANY PRECIP THAT DOES OCCUR THEN IN THE NRN 1/3 OF THE FA CUD BE
SNOW. NGM IS ALITTLE COLDER THAN ETAX W/POTENTIAL FOR S DOWN TO
MLC. H85 TEMP FROM 60HR AVN SHOWS THIS R/S LINE MVG INTO ECNTRL OK
DURNG THE DAY. LEANED TWD WARMER ETAX AND PUT A MIX IN THE NRN TIER
ON MON NGT AND THEN BROUGHT THAT DOWN TO ECNTRL ZNS ON TUE.

PRELIM NMBRS
TUL 46/58 35/40 4255     MLC 52/64 39/44 5345
BVO 42/55 31/35 4255     IDB 53/70 47/55 5346

07

.TUL...NONE.

In the hours before

Special weather statement, Mar 6, 7:16 PM CST, 2 hours 2 minutes before
OKZ058-070215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
716 PM CST SUN MAR 6 1994

...STRONG THUNDERSTORMS DEVELOPING IN EXTREME NORTHEAST OKLAHOMA...

AT 714PM RADAR INDICATED THAT THUNDERSTORMS WERE DEVELOPING RAPIDLY IN
OTTAWA COUNTY...IN THE EXTREME NORTHEAST TIP OF OKLAHOMA.  THE STORMS
EXTENDED FROM JUST NORTH OF PITCHER TO 5 MILES EAST OF WYANDOTTE.

THESE STORMS SHOULD CONTINUE TO INTENSIFY OVER THE NEXT HOUR AS THE MOVE
EAST NORTHEAST AT 15 MILES AN HOUR.  A PERIOD OF HEAVY RAIN...SMALL HAIL
AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH THE STORMS.

PERSONS IN OTTAWA COUNTY SHOULD BE ALERT TO THE RAPIDLY CHANGING WEATHER
CONDITIONS AND LISTEN CLOSELY FOR FURTHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.
Special weather statement, Mar 6, 7:16 PM CST, 2 hours 2 minutes before
OKZ058-070215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
716 PM CST SUN MAR 6 1994

...STRONG THUNDERSTORMS DEVELOPING IN EXTREME NORTHEAST OKLAHOMA...

AT 714PM RADAR INDICATED THAT THUNDERSTORMS WERE DEVELOPING RAPIDLY IN
OTTAWA COUNTY...IN THE EXTREME NORTHEAST TIP OF OKLAHOMA.  THE STORMS
EXTENDED FROM JUST NORTH OF PITCHER TO 5 MILES EAST OF WYANDOTTE.

THESE STORMS SHOULD CONTINUE TO INTENSIFY OVER THE NEXT HOUR AS THE MOVE
EAST NORTHEAST AT 15 MILES AN HOUR.  A PERIOD OF HEAVY RAIN...SMALL HAIL
AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH THE STORMS.

PERSONS IN OTTAWA COUNTY SHOULD BE ALERT TO THE RAPIDLY CHANGING WEATHER
CONDITIONS AND LISTEN CLOSELY FOR FURTHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.
Special weather statement, Mar 6, 8:04 PM CST, 1 hour 14 minutes before
OKZ058-070315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
755 PM CST SUN MAR 6 1994

...THUNDERSTORMS CONTINUE TO SKIRT THE NORTHEAST TIP OF OKLAHOMA
THIS EVENING...

AT 755 PM RADAR SHOWED A BAND OF THUNDERSTORMS ACROSS FAR SOUTHEAST
KANSAS INTO SOUTHWEST MISSOURI. THESE STORMS WERE BRUSHING THE
NORTHEAST CORNER OF OTTAWA COUNTY AS THEY MOVED EAST AT 20 MPH AND
HAVE DROPPED SOME HAIL IN KANSAS AS WELL AS SOME WIND GUSTS TO 45
MPH. ONE STORM WAS DEVELOPING JUST A FEW MILES NORTH OF PICHER AND
MAY STRENGTHEN BY 830PM. PEOPLE IN PICHER AND QUAPAW AND THOSE
DRIVING ALONG THE WILL ROGERS TURNPIKE BETWEEN MIAMI AND JOPLIN
SHOULD BE PREPARED FOR THESE THUNDERSTORMS.

PERSONS IN OTTAWA COUNTY SHOULD BE ALERT TO THE RAPIDLY CHANGING
WEATHER CONDITIONS AND LISTEN CLOSELY FOR FURTHER INFORMATION FROM
THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:26 PM CSTSevere Thunderstorm WarningTSAOttawa49 min
Mar 6, 9:33 PM CSTSevere Thunderstorm WarningTSACraig, Ottawa42 min
Mar 6, 9:36 PM CSTTornado WarningTSANowata39 min
Mar 6, 10:08 PM CSTTornado WarningTSACraig37 min
Mar 6, 10:37 PM CSTSevere Thunderstorm WarningTSAOttawa38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.